Hail, Navajo
- When
- August 13, 8:14 PM MST
- Where
- Navajo County, 3.5 mi WNW of Show Low to 1.19 mi WNW of Show Low
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.260, -110.090
One inch diameter hail was reported in the west part of Show Low.
A thunderstorm produced quarter sized hail in west Show Low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A thunderstorm produced quarter sized hail in west Show Low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 13, 3:11 PM MST, 5 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 311 PM MST Mon Aug 13 2018 .SYNOPSIS...Typical monsoon conditions will continue across Arizona through Friday, with scattered afternoon and early evening thunderstorms. The highest chances are along and south of the Mogollon Rim. For this weekend, drier air moving in from west to east should bring only isolated afternoon storms to areas south of I-40. .DISCUSSION...Short Term (through Wednesday afternoon)...The mid level ridge is centered near the four corners this afternoon. Some drier air has affected areas north of the Mogollon Rim with minimal storm activity. Along and south of the Mogollon Rim moisture levels remain sufficient for thunderstorms. Initial storm development over the higher terrain early this afternoon will spread toward the west and southwest into higher instability. A few storms mainly in Yavapai and Gila counties could become strong or severe through early evening, with damaging wind the main threat. Large hail possible with some of the strongest storms, though instability values are a bit lower than the past few days. Expect the usual decrease in storms by mid evening with little or no activity overnight. For Tuesday, the mid level ridge will shift southeast along the AZ/NM border. Sufficient moisture will linger over the higher terrain for scattered afternoon and early evening storms. Steering flow will be toward the northwest which is less favorable for storms moving into lower elevations of Yavapai and Gila counties so rain chances are lower there. For Wednesday, the ridge slides a bit farther southeast with southeast flow pushing additional moisture northward. Storm chances increase area wide. Models hint at a disturbance/inverted trough also moving around the ridge into the area from the south so this will be something to watch for as it may increase coverage further. .Long Term Wednesday Night through Friday night. Winds aloft to remain very light (less than 10 knots) through this period, with little change in moisture and afternoon instability values. Thus look for scattered to numerous afternoon showers and tstorms across the Mogollon Rim and Yavapai county with isolated coverage elsewhere. Max temperatures for the Page and Phantom Ranch areas were increased from 4 to 8 degrees as the NBM model has had trouble all summer with this area. Friday night through Monday - Todays 12z progs are in good agreement with high pressure re-centering itself off the southern California coast late Friday. This brings a drying northwest flow into our state and pushes the monsoon plume slowly eastward. Isolated storm coverage is expected along and south of I-40 with fair weather for all during the late night. && .AVIATION...For the 00Z package...Expect scattered thunderstorm coverage for areas along and south of a line from KGCN-KGCN-KSOW through Yavapai County through 04z Tuesday, with isolated storm coverage northeast of this line. MVFR and local IFR condtions possible with any storm. Showers and tstorms to decrease aft 04z. Similar storm coverage and flight rules expected aft 19z Tuesday. Otherwise VFR with sfc winds W-NW 5-15kt. && .FIRE WEATHER...High pressure aloft to remain centered over the desert southwest. Look for scattered afternoon and evening thunderstorm chances along and south of a line from Tusayan- Flagstaff-Show Low through Yavapai county through Tuesday. Light southerly flow on Wednesday is expected to raise moisture and thunderstorm chances across the area. Thursday through Saturday...Moisture and instability should increase across the area through Friday. Look for expanding thunderstorm coverage, especially along and south of the Mogollon Rim. On Saturday, northwest flow aloft to push to monsoon moisture plume eastward and bring a downward trend to storm coverage. Isolated afternoon storms are expected along and south of I-40. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Short Term JJ/ Long Term DL AVIATION...DL FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
Special Weather Statement National Weather Service Flagstaff AZ 244 PM MST MON AUG 13 2018 AZZ015-038-132230- Western Mogollon Rim-Oak Creek and Sycamore Canyons- 244 PM MST MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES INCLUDING OAK CREEK CANYON UNTIL 330 PM MST... At 243 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles west of Kachina Village to near Munds Park. Movement was west at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Munds Park, Junipine Resort, Slide Rock State Park, Cave Springs Campground, Pine Flat Campground, Manzanita Campground, Sterling Fish Hatchery and West Fork Of Oak Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3507 11213 3486 11182 3495 11152 3514 11183 TIME...MOT...LOC 2143Z 077DEG 10KT 3509 11184 3499 11168 JJ
Special Weather Statement
National Weather Service Flagstaff AZ
334 PM MST MON AUG 13 2018
AZZ017-018-132300-
Northern Gila County-White Mountains-
334 PM MST MON AUG 13 2018
...A STRONG THUNDERSTORM WILL AFFECT GILA...APACHE AND NAVAJO
COUNTIES...
At 333 PM MST, a strong thunderstorm was located near North Fork, or
10 miles south of Pinetop-Lakeside, moving northwest at 10 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Pinetop-lakeside, Lake Of The Woods--Pinetop-lakeside, Hondah, North
Fork, Fort Apache Reservation, Pinetop Country Club, Lakeside
Campground and Mcnary.
This includes the following highways...
State Route 260 between mile markers 350 and 367.
State Route 473 between mile markers 4 and 7.
State Route 73 between mile markers 345 and 357.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3416 10998 3414 10983 3405 10975 3396 10981
3386 10989 3397 11002 3406 11000
TIME...MOT...LOC 2233Z 153DEG 8KT 3397 10992
McCollumSpecial Weather Statement
National Weather Service Flagstaff AZ
352 PM MST MON AUG 13 2018
AZZ037-038-132315-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
352 PM MST MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 415 PM MST...
At 351 PM MST, Doppler radar was tracking an area of strong
thunderstorm centered over Page Springs, or 9 miles southwest of
Sedona. this storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Verde Village, Bridgeport, Page Springs, Cornville, Cottonwood and
Red Rock State Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3481 11188 3484 11183 3485 11179 3478 11177
3473 11183 3473 11188 3469 11191 3468 11197
3468 11199 3472 11203 3479 11193
TIME...MOT...LOC 2251Z 030DEG 3KT 3476 11190
MCCOLLUMSpecial Weather Statement
National Weather Service Flagstaff AZ
413 PM MST MON AUG 13 2018
AZZ008-037-038-140000-
Yavapai County Valleys and Basins-Yavapai County Mountains-Oak Creek
and Sycamore Canyons-
413 PM MST MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 500 PM
MST...
At 412 PM MST, Doppler radar was tracking an area of strong
thunderstorm from Mcguireville to Camp Verde nearly stationary.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Camp Verde, Mcguireville, Montezuma Well, Montezuma Castle National
Monument, Rimrock, Middle Verde, Lake Montezuma, Wet Beaver Creek
Campground and V Bar V Visitors Center.
LAT...LON 3456 11185 3463 11191 3471 11186 3477 11177
3471 11166 3461 11177
TIME...MOT...LOC 2312Z 227DEG 15KT 3467 11180
McCollumSpecial Weather Statement
National Weather Service Flagstaff AZ
644 PM MST MON AUG 13 2018
AZZ013-014-140230-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Apache County-
644 PM MST MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
730 PM MST...
At 640 PM MST, Doppler radar was tracking a line of strong
thunderstorms extending from near St. Johns to Woodruff. This line
of storms was moving south at 10 mile per hour.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. Johns, Hunt, Concho, Lyman Lake State Park and Lyman Lake as
well as Highway-180.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3462 10959 3449 10931 3437 10927 3435 10938
3436 10945 3441 10962 3449 10980 3458 11002
3478 11006 3478 10998 3474 10974
TIME...MOT...LOC 0140Z 033DEG 2KT 3462 10972
McCollumSpecial Weather Statement
National Weather Service Flagstaff AZ
706 PM MST MON AUG 13 2018
AZZ008-037-140230-
Yavapai County Valleys and Basins-Yavapai County Mountains-
706 PM MST MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 730 PM
MST...
At 703 PM MST, Doppler radar was tracking a strong thunderstorm near
Bumble Bee, or 16 miles north of New River, moving south at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bumble Bee and the Interstate-17 corridor between mile post marker
250 and Rock Springs.
LAT...LON 3421 11219 3420 11210 3410 11206 3409 11214
3411 11224
TIME...MOT...LOC 0203Z 000DEG 8KT 3416 11215
McCollumThe Flagstaff radar (KFSX), 108 km away, was scanning. The volume nearest the first event began at 03:14 UTC.
1 hail. Local standard time, as filed.
One inch diameter hail was reported in the west part of Show Low.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786235.